Arkansas, 2001

Damaging Wind in Arkansas, May 17, 2001

May 17, 2001 · NWS LZK · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 17, 8:05 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, May 17, 8:05 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
905 PM CDT THU MAY 17 2001

LOCALLY HEAVY RAIN POSSIBLE OVERNIGHT OVER THE NORTHERN SECTIONS AS
LINE OF STORMS CONTINUES TO MOVE FROM OKLAHOMA INTO ARKANSAS. HIGH
PRECIPITABLE VALUES INDICATED OVER NORTHERN ARKANSAS.

.LIT...NONE.

38

In the hours before

Special weather statement, May 17, 4:16 PM CST, 4 hours 51 minutes before
ARZ003>007-012>015-181000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
516 PM CDT THU MAY 17 2001

...SLIGHT RISK OF SEVERE WEATHER TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER PARTS OF NORTHERN
ARKANSAS TONIGHT.

A COLD FRONT WILL CONTINUE TO MOVE SOUTH ACROSS MISSOURI THIS
EVENING. STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED DURING THE
AFTERNOON ALONG AND AHEAD OF THIS FRONT. THESE STORMS WILL LIKELY
HOLD TOGETHER AND MOVE SOUTH DURING THE EVENING...REACHING EXTREME
NORTH ARKANSAS BEFORE MIDNIGHT.

THE THUNDERSTORMS MAY WEAKEN A LITTLE TOWARD MIDNIGHT. HOWEVER...
A FEW SEVERE THUNDERSTORMS WILL STILL BE POSSIBLE ACROSS NORTHERN
ARKANSAS AFTER MIDNIGHT.

THE MAIN SEVERE WEATHER THREAT WITH THESE STORMS WILL BE LARGE HAIL
AND DAMAGING WIND GUSTS.

STORM SPOTTERS...AMATEUR RADIO OPERATORS...AND EMERGENCY MANAGERS MAY
NEED TO BE ACTIVATED IN EXTREME NORTHERN ARKANSAS OVERNIGHT.

45
Special weather statement, May 17, 8:33 PM CST, 34 minutes before
ARZ003>007-012>016-021>024-030-181000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
933 PM CDT THU MAY 17 2001

...SLIGHT RISK OF SEVERE WEATHER TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER PARTS OF NORTHERN
ARKANSAS TONIGHT.

A COLD FRONT WILL CONTINUE TO MOVE SOUTH ACROSS MISSOURI THIS
EVENING. STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED ALONG AND
AHEAD OF THIS FRONT. THE STORMS WILL LIKELY HOLD TOGETHER AND MOVE
SOUTH INTO NORTHERN ARKANSAS TONIGHT.

THE THUNDERSTORMS MAY WEAKEN A LITTLE TOWARD MIDNIGHT. HOWEVER...
A FEW SEVERE THUNDERSTORMS WILL STILL BE POSSIBLE ACROSS NORTHERN
ARKANSAS AFTER MIDNIGHT.

THE MAIN SEVERE WEATHER THREAT WITH THESE STORMS WILL BE LARGE HAIL
AND DAMAGING WIND GUSTS.

STORM SPOTTERS...AMATEUR RADIO OPERATORS...AND EMERGENCY MANAGERS MAY
NEED TO BE ACTIVATED IN EXTREME NORTHERN ARKANSAS OVERNIGHT.

45

The radar

The Springfield radar (KSGF), 146 km away, was scanning. The volume nearest the first event began at 03:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Baxter

When
May 17, 9:07 PM CST
Where
Baxter County, 7 mi SE of Mountain Home
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.267, -92.300

Thunderstorm winds gusting to 60 mph downed a few trees and power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2001Every state in 2001This day in weather historyWarnings in Arkansas, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5250532.